Winter Storm, Kosciusko
- When
- February 25, 8:30 PM EST to February 26, 1:00 PM EST
- Where
- Kosciusko forecast zone
- Reported by
- Trained Spotter
Six to nine inches of snow fell across the county, with an isolated report in Warsaw of 10 inches.
Low pressure moved across central Indiana during the evening hours of the 25th into much of the 26th with widespread snow across northern Indiana. Areas south of US 30 received 4 to 6 inches of snow along with some sleet, with locations north of US 30 receiving six to locally 10 inches with some blowing and drifting snow.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Low pressure moved across central Indiana during the evening hours of the 25th into much of the 26th with widespread snow across northern Indiana. Areas south of US 30 received 4 to 6 inches of snow along with some sleet, with locations north of US 30 receiving six to locally 10 inches with some blowing and drifting snow. Grant, Blackford and Jay counties reported 1 to 3 inches of snow, however temperatures rose above freezing, switching the snow to rain for several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 25, 6:39 PM EST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 PM EST MON FEB 25 2008
.AVIATION (00Z TAFS)...
DETERIORATING FLIGHT CONDITIONS ACROSS THE REGION TONIGHT INTO
TUESDAY. MVFR OR IFR CONDITIONS ACROSS THE ENTIRE REGION AT THIS
TIME...NO IMPROVEMENT EXPECTED THROUGH THE PERIOD. PRECIP WILL
BECOME MORE LIKELY THROUGH THE NEXT FEW HOURS...WITH BRIEF
SLEET/RAIN/SNOW MIX POSSIBLE...BUT ALL SNOW LIKELY BY 02-04Z.
VSBYS AND CIGS WILL BE LOW WITH VSBYS AS LOW AS 1/4 TO 1/2SM AT
TIMES THROUGH THE EARLY AFTERNOON ACROSS THE REGION...AND CIGS AS
LOW AS 200-400 FEET. BLOWING SNOW WILL BE A CONCERN AS WINDS START
TO INCREASE FROM THE NORTH AS WE APPROACH 10-12Z...AND WILL
CONTINUE THROUGH THE REST OF THE PERIOD.
&&
.PREV DISCUSSION... /ISSUED 522 PM EST MON FEB 25 2008/
SHORT TERM...
TONIGHT AND TUESDAY.
MODEL TRENDS FAVORING A FURTHER SOUTHERN TRACK. SOME FAVORING OF
NAM/SREF WITH RESPECT TO MORE PLAUSIBLE SURFACE LOW TRACK. ECMWF
TAKING SFC LOW STRAIGHT THROUGH WV APPALACHIA NOT LIKELY GIVEN
CURRENT THERMAL GRADIENT PARALLEL TO TOPOGRAPHIC ISOPLETHS. LATEST
GFS A RESPECTABLE MIDDLE OF ROAD TRACK. MOISTURE LADEN WAVE OVER
NATION MIDSECTION TO APPROACH OVERNIGHT AND BE FURTHER ENERGIZED
BY NRN STREAM WAVE CLEARLY EVIDENT IN WV IMAGERY QUICKLY DIVING
SSE THROUGH DAKOTAS/MN AS MID/UL HGHTS CONTINUE TO STRONG BUILD
WITH 120-140M/12 HR 5H HEIGHT RISES OVER CA/OR TODAY/TONIGHT.
MODEL CONSENSUS FOR FURTHER SOUTH TRACK APPEARS PLAUSIBLE AS
SYSTEM TAKES SHAPE OVERNIGHT. BY 06-08 UTC TREMENDOUS LIFT/DYNAMIC
COOLING ACROSS CWA SHOULD COOL COLUMN TO SHIFT PRECIP TO SNOW.
I290K ISENT UPGLIDE INTO SRN IN TREMENDOUS 06-09 UTC FOLLOWED BY
NEAR 2 G/KG THROUGH STRONG SW-NE ORIENTED MID LEVEL INTO SRN/SERN
CWA THROUGH DEEP DENDRITIC GROWTH ZONE SHOULD DELIVER SNOWFALL
RATES OF 1-2 INCH PER HOUR THROUGH SW 2/3RD OF CWA WITH FAR
SRN/SERN ZONES CLOSEST TO 7H LOW TRACK WITH HIEST AMOUNTS...SHOULD
EARLY CHANGEOVER INDEED OCCUR PAN OUT. BLSN ALSO A FACTOR AS NRLY
WINDS INCREASE...FAR NORTH CWA SNOW RATIOS SHOULD BE FAIRLY HIGH
THROUGH THE EVENT...ELSEWHERE LOW RATIOS 8-1 OR LESS INCREASING TO
15-1 BY END OF EVENT TO GIVE VARYING DEGREE OF BLSN IMPACT.
UPGRADE OF WATCH TO SN/BLSN ADVISORY IN FAR NWRN ZONES WITH LESSER
AMOUNTS/MORE ACCUSTOMED TO MAJOR SNOW EVENTS...WINTER STORM
WARNING REMAINDER OF CWA.
LONG TERM...TUESDAY NIGHT THROUGH MONDAY...
MAIN CONCERN THIS PERIOD LIES WITH LES POTENTIAL TUE NITE THRU
THU MORNING. VERY COLD AIR WILL MOVE IN BEHIND EXITING SYSTEM AND
SET THE STAGE FOR POSSIBLY SIGNIFICANT LAKE EFFECT SNOW EVENT. NAM
HAS BEEN FAIRLY CONSISTENT IN SHOWING IMPRESSIVE SINGLE BAND OVR
WRN CWA SETTING UP BTW 00Z-06Z WED AND LASTING UNTIL NEARLY 18Z
BEFORE MOVING EAST AND EVENTUALLY REORGANIZING IN SRN LOWER MI
AFTER 00Z THU. AS USUAL, GREATEST CONCERN IN LAPORTE...ST JOSEPH,
IN...AND BERRIEN COUNTIES BUT ALSO WORRIED ERN STARKE AND MARSHALL
WILL GET INTO THE ACTION IF A DOMINANT SINGLE BAND DOES SET UP. NO
SIG LIMITING FACTORS TO BE SEEN WITH DELTA T/S NEAR
20C...INVERSION HTS AOA 5KFT...UNIDIRECTIONAL FLOW BELOW 40 KTS AT
350 DEG FOR A SUBSTANTIAL AMOUNT OF TIME VEERING TO 290 BY END OF
EVENT...GOOD SYNOPTIC SCALE MOISTURE BLO INVERSION...AND THE
POSSIBILITY OF A LK SUPERIOR CONNECTION TO BOOT. BIG Q IS TOTAL
ACCUMS AND EXTENT SOUTH THE BAND COMES INLAND. FOR NOW...WILL
HOIST LAKE EFFECT SNOW WATCH 05Z-22Z WED IN LAPORTE...ST JOE,
IN...AND BERRIEN WITH 6+ INCHES POSSIBLE. TOYED WITH ALSO THROWING
MARSHALL COUNTY IN AS THIS IS THE TYPE OF FLOW PATTERN THAT CAN
BURY THEM BUT CLIMO ODDS AGAINST 6+ INCHES. WITH WWD BIAS OF NAM
IN DEVELOPING SINGLE BAND...WILL ALSO HAVE TO KEEP AN EYE ON CASS,
MI...ELKHART...AND KOSCIUSKO AS WELL. LAKE EFFECT WILL FINALLY
CEASE ON THU AS H85 RIDGE BUILDS IN AND LL WINDS BEGIN TO BACK.
AFTER A QUICK BREAK THU AFTERNOON...A CLIPPER WILL MOVE SE INTO THE
AREA THU NIGHT INTO FRI. MODELS INDICATING WAA TO RESULT IN MIXED
PRECIP BUT THINK BOUNDARY LAYER WILL BE KEPT JUST COOL ENOUGH BY
SNOWPACK TO KEEP PRECIP IN THE FORM OF LIGHT SNOW OR LIGHT SLEET.
TOO EARLY TO PIN DOWN ANY ACCUMS BUT EXPECT NO MORE THAN A FEW
INCHES WITH THIS SYSTEM. BUMPED LOWS UP A TAD FRI MORNING WITH WAA
APPEARING TO HAVE ENOUGH PUNCH TO KEEP LOWS SLIGHTLY WARMER EVEN
WITH EXPECTED SNOWPACK.
AGAIN STAYED CONSERVATIVE W/WARMUP THIS WEEKEND WITH SFC TEMPS ONLY
INTO THE 40S THOUGH H85 WAA WILL TAKE PLACE IN EARNEST. THIS TREND
ALSO BEING NOTICED IN MODELS WITH MEX NUMBERS NOW ONLY IN THE 30S ON
SUNDAY. THOUGH ECMWF...CANADIAN...AND GFS ENSEMBLES INDICATING BEST
FORCING FOR PRECIP TO HOLD OFF TO THE WEST...ADDED POPS SUNDAY TO
FILL HOLE IN GRIDS.
STG SYSTEM STILL LOOKS ON TRACK FOR EARLY TO MID NEXT WEEK WITH
POSSIBLE IMPACTS RANGING FM HEAVY RAIN AND FLOODING TO SIGNIFICANT
SNOWS.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM EST TUESDAY
FOR INZ006>009-017-018-025>027-032>034.
LAKE EFFECT SNOW WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
AFTERNOON FOR INZ003-004.
SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM EST /3 PM CST/ TUESDAY
FOR INZ003-004.
WINTER STORM WARNING UNTIL 4 PM EST /3 PM CST/ TUESDAY FOR
INZ005-012>016-020-022>024.
MI...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM EST TUESDAY
FOR MIZ080-081.
LAKE EFFECT SNOW WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
AFTERNOON FOR MIZ077.
SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM EST TUESDAY FOR
MIZ077>079.
OH...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM EST TUESDAY
FOR OHZ001-002-004-005-015-016-024-025.
LM...GALE WARNING FROM 1 AM TUESDAY TO 1 AM EST WEDNESDAY FOR LMZ043-
046.
&&
SHORT TERM...MURPHY
LONG TERM...SIMPSON
AVIATION...SCHOTTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 800 PM EST MON FEB 25 2008 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-261030- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 800 PM EST MON FEB 25 2008 /700 PM CST MON FEB 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TONIGHT RAIN...SLEET AND SNOW IS EXPECTED TO MOVE IN TONIGHT...EVENTUALLY CHANGING TO ALL SNOW LATE TONIGHT. SEVERAL INCHES OF SNOW ACCUMULATION ARE LIKELY BY TUESDAY MORNING...ESPECIALLY NORTHWEST OF A WINAMAC TO WAUSEON OHIO LINE WHERE COLDER AIR IS EXPECTED TO ARRIVE SOONER. A WINTER STORM WARNING IS IN EFFECT FOR MUCH OF THE AREA. TRAVEL WILL BE INCREASINGLY MORE IMPACTED AS THE OVERNIGHT HOURS TRANSPIRE. FLOODING OF SOME RIVERS IN THE AREA WILL ALSO CONTINUE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW IS EXPECTED AND MAY BE HEAVY AT TIMES ON TUESDAY. CURRENT INDICATIONS ARE THAT BETWEEN 4 AND 8 INCHES OF SNOW COULD FALL ACROSS MUCH OF THE REGION. ADDITIONAL SNOW ACCUMULATIONS ARE POSSIBLE FROM LAKE EFFECT SNOW ARE ALSO POSSIBLE TUESDAY NIGHT INTO WEDNESDAY NIGHT. THE POTENTIAL EXISTS FOR SIGNIFICANT ACCUMULATIONS AS WELL IN THE FAVORED SNOW BELTS. TRAVEL COULD BE IMPACTED INTO WEDNESDAY NIGHT. STAY TUNED FOR UPDATED FORECASTS AND NEW INFORMATION AS IT BECOMES AVAILABLE. SOME RIVER FLOODING WILL CONTINUE ACROSS THE AREA THROUGH MID- WEEK AND THE RISK OF ICE JAMS ON RIVERS WILL PERSIST AS COLDER AIR RETURNS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING AND ICE JAMS...AS WELL AS ANY SNOWFALL REPORTS. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-261030- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 800 AM EST MON FEB 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT A GALE WARNING IS IN EFFECT FOR NORTHEAST GALES TO 35 KNOTS LATER TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GALE FORCE WINDS TO 35 KNOTS ARE EXPECTED TO PERSIST INTO TUESDAY NIGHT BEFORE DIMINISHING TO 30 KNOTS. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
815 PM EST MON FEB 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0804 PM SLEET PERU 40.75N 86.07W
02/25/2008 E0.00 INCH MIAMI IN EMERGENCY MNGR
SLEET STARTING
&&
EVENT NUMBER 00925
LWFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
817 PM EST MON FEB 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0815 PM SLEET AKRON 41.04N 86.02W
02/25/2008 E0.01 INCH FULTON IN TRAINED SPOTTER
SLEET WITH SOME SNOW. SOME LIGHT ACCUMULATIONS OF
SLEET. SNOW NOT ACCUMULATING
&&
EVENT NUMBER 00926
LWFThe national radar mosaic for the moment the first event began.
17 winter storm. Local standard time, as filed.
Six to nine inches of snow fell across the county, with an isolated report in Warsaw of 10 inches.
Six to eight inches of snow fell across the county.
Five to seven inches of snow fell across the county.
Five to seven inches of snow fell across the county.
Five to seven inches of snow fell across the county.
Five to seven inches of snow fell across the county.
Six to eight inches of snow fell across the county.
Five to seven inches of snow fell across the county.
Five to seven inches of snow fell across the county.
Five to seven inches of snow fell across the county.
Five to seven inches of snow fell across the county.
Four to six inches of snow fell across the county along with some sleet.
Four to six inches of snow fell across the county along with some sleet.
Four to six inches of snow fell across the county along with some sleet.
Four to six inches of snow fell across the county along with some sleet.
Four to six inches of snow fell across the county along with some sleet.
Five to seven inches of snow fell across the county. As this event wound down, lake effect snow began rapidly and will be covered in a seperate episode.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85153, 85158, 85162, 85168, 85169, 85170, 85171, 85172, 85173, 85134, 85135, 85136, 85144, 85149, 85150, 85151, 85167.